Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

getting off Toprol

I was told I had high blood pressure in December of 2007.  I had a sinus infection but did not show any of the usual signs at the time.  I was placed on Toprol XL 50mg.  I began experiencing very cold feet and hands, had panic attacks and feelings of suicide.  I have been very depressed since I started using.  I had started walking and had gotten up to 2miles a day.  But the exercise left me feeling very tired.  I finally convinced my doctor to lower it to 12.5 mg. gradually.  Now I want to get off of it completely.  I have not asked my doctor yet, because I recently had sinus surgery and have not been able to recover very well.  I keep on getting a sinus infection and I am so depressed and feel despondent and hopeless.  Can all of this be tied to the Toprol XL.  I have read on other sites comments posted by others that desperate to get off this medication.  Please give me a glimmer of hope and light because I don't know where to turn to start feeling good again.
Sandy
2 Responses
343006 tn?1314450071
You can get off the Toprol - its not easy - weening slow works the best
your side effects are pretty normal of toprol - I took toprol xl for about 6.5 years - long term useage ! I hated it - have to say it was the worst beta blocker iv taken in my life !  and I would never take it or anything like it again !   if you get help from Doctor in weening off it , expect to be put on another drug after your off the toprol - for h.b.p.  ccb or ?
if your lucky enough to get off the toprol and not be on a b.p med after
it takes about 30days to clear the system of the drug fully - your b.p will spike high ( dont know the reason) but it happens!  and you will have withdrawal symptoms - slight but there !  they always happen depending how long you were on the medication?  and the doseage you took !  
I had this happen to me !  the big problem is, most doctors in hmos or ppo plans -refuse to take people off this medication!  even due to adverse side effects , they more less try to ban aid patch over the bad side effects with another drug , that most times causes more side effects to happen !  its Playing God !    

Toprol had the most side effects - out all the beta blockers I took !  
the worst being Hair loss - and vision problems and rapid waight !  
long term useage also can cause - blood sugar to go high or low.. and
can cause diabetes to happen !   the drug makers know this !  yet they push these drugs out on us all -  it keeps the doctors pumping more drugs into us for other symptoms !  thus makes $$$ for the drug companys and doctors !    so you came in for one problem and end up in a few years with 2 or 3 problems.  No Thanks !!  

well thats the poop !  
take care and good luck !  booger the nose
Avatar universal
I've had a few drugs that didn't agree with me.  Toprol XL was one of them.  When I mentioned to my cardiologist I was having some problems concentrating he wrote me a script switching me from Toprol to atenolol.  I'm not back to where I would like to be but it helped.  

I'm happy with the atenolol.  My blood tests, BP, etc. are good and it is quite a bit cheaper too.  (Although with any drug, if it is what you need then price doesn't / shouldn't matter that much).  I'm on a few others too - Vytorin, Plavix, Lisinopril and 81mg asprin.

Early on I also had a problem with Lipitor - it made me itch!  Not a good thing when you re trying to get accustomed to blood thinners.  After a few weeks they switched me to Vytorin and itching went away.  

Check with your doctor(s) and tell them of your problems.  There are other medications available to help in most cases. Sometimes it takes a few tries to get a drug that addresses your problem and agrees with you.  Getting tired easily and feeling cold may be normal with lowering your BP, again check with your doctor on these.  Also, if your doctor won't listen to you, ask another doctor.  It worked for me.  

Best of luck!  

Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.